Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Blood Pressure


  • Please log in to reply
6 replies to this topic

#1 Cheerful Carole

Cheerful Carole

    Senior Bronze Member

  • Members
  • PipPipPip
  • 41 posts
  • Location:Scotland

Posted 24 April 2012 - 10:19 AM

This topic was discussed a couple of years ago - just wondered if anyone had further input.

4 weeks ago, I had my blood pressure taken and it was a little high. I went back to see the nurse again today and it is still high. I have also been getting slight headaches, which is unusual for me, and nurse thinks it may have something to do with my recent change in medication. I have to go back in another 4 weeks - if it is still high I will have to see my doctor and maybe will have to wear a monitor for 24 hours.

Anyone else having this problem ?

#2 annkd

annkd

    Silver Member

  • Members
  • PipPipPipPip
  • 172 posts
  • Location:Sacramento, Ca.

Posted 24 April 2012 - 02:02 PM

Hi Carole - Yes, I can relate to sudden increase in blood pressure. That is actually how my journey with diagnosing scleroderma was for me. It took several years of testing and looking for the right combination of medications. I found a wonderful nephrologist who put in on the right path. I am checked every 6 months. I will most likely be on these meds for the rest of my life. I hope you can find the right medical professionals to help you. Keep us posted! -Ann

#3 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 24 April 2012 - 03:09 PM

Hi Carole,

Sorry to hear that you're having problems with your blood pressure.

My husband takes medication for high blood pressure (probably the strain of being married to me!! ;) :lol:) but mine has always been on the low/normal side and out of interest I took it just now and it was 110/75 so I can't advise you from my own experience.

However, I've found you a couple of threads Sclero vs side effects & high blood pressure and Blood Pressure which I hope you'll find helpful and informative.

I expect some of our other members, like Ann, will be able to give you more first hand advice.

Kind regards,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#4 judyt

judyt

    Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPip
  • 641 posts
  • Location:Auckland, New Zealand

Posted 24 April 2012 - 04:12 PM

Hello Carole,
I have had variable blood pressure results all my adult life. I have read that some experts say that Scleroderma is a vascular disease so I guess it is not surprising that we get Hypertension, Migraines and Raynauds. Although headaches are not necessarily a symptom, some of us get them. When I was younger I had some times of extremely high pressure - 200/100 was my highest. That sent the Doctor into a spin for a moment or two!!

I have been on regular medication for almost 30 years I guess and now my pressures are within normal range but as soon as I try to give up the medication back come the headaches. I can't even change brands now!! Pharmac would like me to be taking a cheaper version but it doesn't work so I have to pay the difference. Personally, I would rather take the meds and pay, be without the debilitating migraines and lessen my risk of having a stroke. I have an extremely high incidence of stroke in my maternal family and would really rather not be the next victim. The other benefit I seem to get from this medication is that my Raynauds has all but disappeared - and that is almost as good as being without headaches.

Don't worry about it, that won't help.
Warm hugs and best wishes
JudyT

#5 mickey1968

mickey1968

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 25 April 2012 - 03:01 AM

My blood pressure kept coming back normal right up until July, then in September when I was taken into hospital and it was scarily high. They kept putting me on different meds for two weeks and none brought my blood pressure down, then I went into renal failure and thats when the renal consultant put me on lisinopril which is suppose to be good for scleroderma/blood pressure and since being on them it has been normal or low, but obviously when you start moving around or doing things it goes up a bit, but at rest it is now within the proper ranges. Maybe if I was put on the right one at the beginning in hospital I may not have gone into renal failure as they spent two weeks trialing others.

Michelle

#6 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 25 April 2012 - 05:27 AM

Hello Michelle

Welcome to the forums! Are you under the care of a scleroderma expert also listed here (as in someone who is on either list not someone who just claims to know about scleroderma) as they would have immediately known the risks and how to treat it. I recommend the Royal Free Hospital in London as it's a centre of excellence for scleroderma and I am a patient there myself.

In years gone by renal crisis was the biggest killer for people with scleroderma but thanks to treatments and the knowledge about how scleroderma affects the kidneys renal crisis is no longer the biggest killer. I am glad they have stabilized your blood pressure and that you're feeling better, it must have been scary at the time for sure!

Have you been diagnosed long an are you in need of any sort of dialysis as a result of the crisis? I have a friend who had a renal crisis 20 odd years ago and was on peritoneal dialysis for years but is finally free of it as her kidneys improved.

Take care and keep posting.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#7 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 25 April 2012 - 05:52 AM

Hello Cheerful Carole

Headaches are a common result of high blood pressure and the blood pressure doesn't have to be ridiculously high to cause them.

I had migraines on and off for years, most severely for the first 2 years of scleroderma when my blood pressure was high like 130/90 or 150/95 (my normal had been 117/70) so high but not majorly so nevertheless it caused severe migraines and if I am using the word severe and migraine in the same sentence you know they must have been awful. As soon as I started taking amlodipine (calcium channel blocker works by relaxing arterial wall and making blood flow easier) the went away and have never come back. I was initially put on ramipril (ACE inhibitor works by widening blood vessles) for the blood pressure but still had the headaches, when they added in the amplodipine the migraines went and I don't even get headaches now (except as a side effect of mycophenolate).

From a renal crisis point of view blood pressure keeps rising, it doesn't go up and down, it just keeps going up according to one of the specialist nurses at the Royal Free.

Often with blood pressure it's a case of getting the right medication, my blood pressure didn't come down enough until I was on both ramipril and amlodipine so you may need another drug as well or a different one entirely. If you have the 24 hour blood pressure monitoring it's a real nuisance because the cuff is on you for 24 hours and automatically inflates itself like every hour or so all through the day and all through the night! It kept waking me up and I had lovely bruises afterwards on my arm but it gives you what you want, an accurate account of your blood pressure over 24 hours.

I wouldn't worry about high blood pressure as it seems to be quite common in scleroderma and can be treated very effectively. I do find it bizarre that your doctor failed to realise that your headaches are more likely a result of high blood pressure than medication, well that's my experience and opinion anyway! Oh yes and let's not forget blood pressure medication can cause...headaches!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)